Winter Storm, Ogle
- When
- March 9, 12:00 PM CST to March 10, 8:00 AM CST
- Where
- Ogle forecast zone
- Reported by
- Public
- Coordinates
- 42.043, -89.321 (the zone’s center; the record gives no point)
Beginning in the early afternoon of March 9th, a winter storm moving across the Midwest brought periods of heavy snow to northern and western parts of the Chicago metropolitan area. Extreme northern Illinois was hit the hardest with numerous reports of 6 to 9 inches of snow received from across Illinois' northern-most counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Beginning in the early afternoon of March 9th, a winter storm moving across the Midwest brought periods of heavy snow to northern and western parts of the Chicago metropolitan area. Extreme northern Illinois was hit the hardest with numerous reports of 6 to 9 inches of snow received from across Illinois' northern-most counties. While the heavier snow moved out of the area late that night, lighter snow remained through mid-morning on the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 9, 11:52 AM CST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1152 AM CST Thu Mar 9 2023
.UPDATE...
Issued at 1116 AM CST Thu Mar 9 2023
No significant changes to the forecast thinking. However, with
radar and observational trends to the west indicating an earlier
onset to the snow, we're moving up the start time of the advisory
by 3 hours (12pm for northwest/north central IL, 3pm for northeast
IL). The exception to the above is the central Cook County zone,
including Chicago, where the 6pm advisory start time was maintained.
Milder temperatures in Chicago and its nearby suburbs will result
in the full rain to snow transition taking a bit longer. In
addition, pavement temperatures will likely take a bit longer to
respond to the heavier snow rates and not support slushy
accumulations on roads until near and after sunset.
Water vapor imagery this morning shows a vigorous shortwave
trough and associated upper level speed max now shifting eastward
towards the Mid-Missouri Valley. In its advance, larger scale
forcing for ascent is quiet impressive within a region of low mid-
level static stability (mid level lapse rates nearly 7.0 C per km
in the 12z OAX RAOB). Forced ascent here is being driven by rather
robust low-to-mid level isentropic upglide (warm air advection)
juxtaposed beneath a region of increasingly diffluent flow in the
exit region of the upper level jet speed max. This strong forced
ascent is made readily apparent by the steady organization and
uptick to the precipitation shield across IA and MO noted in the
regional radar imagery. Interestingly, surface observations across
parts of central IA have been reporting 1/4 mile vis with heavy
snow rates up to 1" per hour. Expect this activity to steadily
translate eastward over northern IL this afternoon.
Not much has changed in the overall forecast thinking with this
event into tonight, with the general idea of the heaviest snowfall
amounts (1" per hour rates this evening) occurring north of the
I-88 corridor. The precipitation will likely onset as rain later
this afternoon, especially over parts of the Chicago metro area
and points south and east into northwestern IN where surface
temperatures will initially be warmer. This may thus result in
overall lower snow totals across the I-80 corridor across eastern
IL and northwestern IN.
The heaviest rates are still anticipated to occur this evening
between about 6pm and 12am. This the period in which the strongest
forced ascent is expected to move across northern IL. Thereafter,
snow is likely to continue overnight, especially north of I-80,
but rates are expected to wane through the night. Total snow
accumulations of 4 to 7 inches are still favored near the WI state
line, with amounts dropping to an inch or two across the I-80
corridor. To the south of I-80, rain will be the primary
precipitation type. As such, snow amounts in this region will
quickly drop to little to none with southward extent. We continue
to think that due to sub-marginal lake effect parameters that any
contribution to precip. and snow amounts from lake enhancement
will be minimal.
KJB
&&
.SHORT TERM...
Issued at 320 AM CST Thu Mar 9 2023
Through Friday...
Other than moving up the end time of the advisory for NE IL to 7
AM to match the rest of the advisory area, no meaningful changes
made to going forecast for the encroaching winter storm.
Water vapor imagery early this morning shows the well defined
shortwave trough and associated Pacific jet stream marching east
across the central Rockies. Guidance remains in good agreement in
bringing this trough quickly east reaching the western Great Lakes
region later this evening. As the trough moves east it should
still attain a negative tilt today, then close off a mid-upper
level circulation this evening as it moves across the region.
Forcing for ascent continues to look very formidable, as strong
low/mid level isentropic ascent is juxtaposed beneath strongly
diffluent (thanks to negative tilt) and divergent upper levels.
The result will be a period of strong deep omega through the depth
of the troposphere, with about a several hour long window of
moderate to possibly heavy precipitation. The deep ascent through
a wide spectrum of temps with max temps near 0C suggests that
where precip type is all snow, it would likely be large, clumpy
aggregate snow flakes which should stick to trees (probably making
for a picturesque snow).
Precip type is still a little tricky as strong warm air advection
is likely offset by initially evaporative then dynamic cooling via
ascent. Precip will probably start as rain most everywhere, but
quickly transition to snow roughly near/north of the I-88/290
corridor. After sunset, will probably see the rain/mix/snow zones
building south, but mid-level dry intrusion should punch into the
southern CWA by late evening into the overnight, likely before
precip has a chance to change over to all snow. So southern edge
of the accumulating snow will probably end up roughly between the
I-88/290 corridor and I-80. Have sharpened up the southern
gradient of accumulations, but may well end up being an even
tighter gradient between snow and no snow accums than depicted in
our forecast.
Boundary layer temps in the snow area should largely hover between
32-34F which should result in considerable melting. The heavy wet
nature of the snow will also cause considerable compacting while the
initially warm ground will also result in some melting from
below. All of this combined should result in snow:liquid ratios
(SLRs) quite low, solidly below 10:1, even near the WI border and
even lower south toward I-88/290. Despite the poor snow ratios, it
does seem likely that there will be a several hour period of
moderate to perhaps heavy snow across the advisory area. The
greater intensity of the snowfall the less opportunity there'll be
for melting/compacting, so during the more intense snowfall,
roadways could quickly become snow covered and travel quite
difficult.
If 2m temps end up a degree or two colder than forecast and/or
the higher QPF in the GFS suite were to verify, then portions of
far northern IL could end up with higher totals necessitating an
upgrade to a warning. This doesn't look to be the most likely
outcome, but just something to closely monitor in observational
and model trends.
Bulk of precip across the western CWA should fall between about
3p-midnight and around 6p-3a for the eastern CWA including the
Chicago metro. Dry intrusion punching into the southern 1/2 to
2/3rd of the CWA overnight should result in any linger
precipitation changing over to drizzle or very light rain before
precip ends by 12Z.
While some light snow could linger into Friday morning across the
Chicago metro area, 2m temps near or just above freezing and the
light intensity of the snow should result in little to no
accumulation on roadways. While hires guidance is generating lake
effect precip, forecast soundings show lake induced equilibrium
levels below -12C, so any precip would be snow grains or snizzle
and not impactful. Impactful snow across the Chicago metro should
end between 08-11z, so felt comfortable moving up the end time for
the advisory to 13z. Suspect the advisory for the western CWA will
be able to be cancelled earlier, but didn't shorten that end time.
- Izzi
&&
.LONG TERM...
Issued at 320 AM CST Thu Mar 9 2023
Friday night through Wednesday...
Key messages:
* Another bout of accumulating snow possible Saturday night into
Sunday with additional scattered snow showers possible Monday
* Cooler temperatures through early next week then rebounding midweek
We clear out Friday night in the wake of our Thursday-Friday winter
system, though a few lingering flurries cannot be ruled out
Friday evening. Otherwise expect quiet and cool conditions through
the first part of Saturday.
Our break in the wintry precipitation will be short-lived as a pair
of surface lows (associated with split upper jet pattern), one in
the northern Plains and the other in the south-central Plains, move
through the region. The southern system will shift east toward the
area by Saturday evening. The influence of the northern clipper
system will help extend the better moisture from the southern system
further north across much of our area. At this range it looks like
the prevailing precipitation type favors snow, though some rain
may mix in at times, especially south of I-80. Think that by the
end of Sunday morning a quick 1-2+ inches will be possible across
the area, highest west of Chicago metro. The northern low then
sweeps through into Monday. This could bring the potential for
additional scattered snow showers through the afternoon thanks to
steep low-level lapse rates and temperatures just cold enough to
support snow at the top of cloud layer.
Beyond Monday confidence in the details lowers with notable
differences in the handling of the upper pattern among model
guidance. Will maintain blended precip chances Wednesday (30%)
though the ECMWF maintains a more amplified pattern with ridging
persisting longer overhead keeping us dry, compared to the more
progressive, less amplified GFS that swings a cold front through the
region during that timeframe and driving our precip chances.
Temperatures through early next week remain cooler than normal for
this time of year with highs in the 30s. Despite the model
variability further out in the extended period it does look like
temperatures moderate some Tuesday and Wednesday with 40s to lower
50s potentially returning.
Petr
&&
.AVIATION...
For the 18Z TAFs...
1152 AM...Forecast concerns include...
Rain/snow start time this afternoon, mainly all snow this evening.
Ifr/lifr cigs/vis, possible vlifr cigs/vis tonight.
Gusty northerly winds Friday.
A rain/snow mix is expected to develop across northern IL during
the mid/late afternoon and current timing has sped up just a bit,
possibly to ord/mdw in the 21z-22z time period. Its possible that
the precipitation may start as mainly rain for the Chicago
terminals but confidence is low for how long it would stay all
rain. The precipitation is expected to switch to mainly all snow
early this evening and there will likely be a period of moderate
snow across northern IL, possibly affecting ORD/DPA. Further
northwest, there may be a period of heavy snow, affecting RFD,
though there remains uncertainty for the duration of any moderate
to heavy snowfall. Eventually, possibly sooner than indicated in
this forecast, the snow will taper off early Friday morning with
either very light snow/flurries or possibly drizzle during the
predawn hours. There will remain a chance of light snow, flurries
or possibly snow showers Friday morning.
Cigs will quickly lower through mvfr into ifr after the precip
arrives and depending on how heavy the snow becomes, cigs/vis may
drop into vlifr with the highest confidence of this at RFD. Cigs
and vis will likely trend back to ifr overnight. Low mvfr cigs are
expected for much of Friday.
East/northeast winds may gust into the 20 kt range through this
evening. Winds will turn northeasterly tonight with gusts
diminishing. Winds will turn northerly Friday and look to remain
mainly north for much of the day, with gusts into the 20kt range
returning for Friday afternoon. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ104...6 PM Thursday to 7 AM Friday.
Winter Weather Advisory...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011
until 7 AM Friday.
Winter Weather Advisory...ILZ005-ILZ006-ILZ012-ILZ013-ILZ103...3
PM Thursday to 7 AM Friday.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 9 AM Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 358 AM CST Thu Mar 9 2023 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-101000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 358 AM CST Thu Mar 9 2023 /458 AM EST Thu Mar 9 2023/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Snow Risk north of I-80. DISCUSSION... Accumulating wet snow is expected to spread across northern Illinois late this afternoon into early this evening. Several inches of sloppy, wet snow is expected to accumulate, with the highest totals near the Wisconsin border. Snow may fall heavily at times this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday night... Limited Snow Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-101000- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 358 AM CST Thu Mar 9 2023 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft Illinois waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Tuesday... Hazardous conditions for small craft are likely. - Izzi Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084745, 1084744, 1084741, 1084742, 1084743.